Aa
Aa
A
A
A
Close
Avatar universal

Can't tell if I'm having panic attacks or low potassium issues?

Hello everyone, this is my first post here. I'm hoping to get some help with some issues with anxiety and hypokalemia (low potassium levels).

For background, I have anxiety, OCD, and depression. I have been working with a psychiatrist on changing medications from Zoloft since September. I recently started on a starting dose of Prozac (10mg) on November 2nd (a little over a week ago), and I have been on 100mg of Wellbutrin for about a month now . I have been on 300mg of Seroquel for about two years now. My anxiety has been very bad since ending Zoloft, which is why my psych has started me on Prozac in addition to Wellbutrin. I also have semi-frequent panic attacks.

So, on Tuesday night (about 4 days ago) I had taken my 300mg of Seroquel at 11:00pm and felt a bit jittery and couldn't go to sleep, which was very strange for me. Around 12:10am I got up for a third time to go to the bathroom when my heartrate suddenly spiked to 168 bpm. I called my mom to come over and sat down, which brought my heartrate down to 146 bpm. It did not feel like any panic attack I ever had. I felt sick, lightheaded, out of breath, like I was going to pass out. I ended up calling 911 because I felt like it was something weird with my heart. For background, my mom has bad atrial fibrillation and my symptoms were identical to an afib attack, so I really didn't want to take any chances.

The responders came and said my EKG was normal and my heart rate went down to 120bpm. They said it was just a panic attack. I got up to go to the bathroom and my heartrate spiked again. At that point, I asked if I could go to the ER because I did not feel normal at all. I felt somewhat normal once I was in the ambulance, which is when I thought maybe it was a panic attack after all. I got blood work done and EKG tests and they said the only thing that was off was my potassium levels, which were at 3.3 when they should be between 3.5 and 5.0. So, it was only barely low. They said it can causes heart palpitations and irregular heart beats, but I was also having a panic attack which made it worse. Told me to eat more potassium-rich foods. They also told me that my Prozac could have something to do with that, so I should contact my psychiatrist. I have since been taken off Prozac by my psychiatrist and I have an appointment with him on November 21st.

Since then, I have had issues with anxiety and physical symptoms. For example, on Friday when I was at work, I took a physical nosedive during a meeting where I got light-headed, sick, dizzy, headache, etc. and I went home for the day. This happened at about 2:30pm. Yesterday (Saturday) I had been feeling completely normal until 4:00pm when I went to lunch with my family. Again, I took a physical nosedive with the same symptoms: 130bpm, light-headed, headache, panicked feeling and had to leave immediately. My heartrate has been high pretty much all day, everyday (in the 90 to 110 bpm range). I seem to get bad around the 4 to 5 pm and get better around 8pm. The thing is, I have no idea if this is psychological or physical. I have zero clue whether these attacks are panic attacks or potentially issues with low potassium.

So, after that huuuuge block of text, I have a few questions:

-Does Prozac cause issues with hypokalemia? Will being off it reduce these symptoms? If so, when can I expect to see improvements?
-Does hypokalemia cause anxiety issues? Are these any links between low potassium and anxiety?
-Can panic attacks cause these physical symptoms I'm having? I've never had these symptoms with panic attacks before.
-Has anyone else experienced this kind of thing before?

I am seeking advice because I can't contact either my doctor or psychiatrist until tomorrow. These symptoms are making my life extremely hard and I have been non-functioning.
1 Responses
Avatar universal
First, one test can't really tell you if you are chronically low in potassium -- levels of nutrients fluctuate by the hour, week, month, etc.  To truly get an accurate test you'd have to get tested over a period of time, which doctors almost never do but some holistic nutritionists will do.  Given how close to normal your potassium was, it's hard to imagine it would have such a profound effect.  On the other hand, we're all different in how we react to things.  You don't want to go nuts on adding potassium, either if you suspect you have a heart problem.  Now, it appears you don't, so that's probably not a factor, but it is a concern you're having and enough for docs to give you tests.  Bananas are a great source of potassium, and yes, being short on electrolytes can be a big problem.  They are also in balance with one another, so too much or too little of one can throw off the others.  But again, you weren't off by much and it's very possible and even likely that when you do see your regular doctor the test will come out differently.  Usually it's when we have fairly large imbalances that alarm bells go off with docs.  But we'll see.  But you do have other things going on that are more likely to have caused this because they commonly do cause this kind of change in symptoms, and that's changing medication.  You don't say how long ago you stopped the Zoloft, but you could be suffering a withdrawal reaction to stopping it.  You also don't say how long you tapered off -- it might not have been long enough for you.  So that's one possibility that is a lot more common than noticing such major impact from a minor imbalance of potassium.  Another more common possibility is that Zoloft is often a sedating antidepressant.  Seroquel is very sedating, and you appear to be using it for an unapproved purpose which is because of that side effect that helps people sleep.  It was marketed heavily for this purpose, illegally, by the manufacturer, and lots of lawsuits and fines followed, but docs get to keep prescribing approved drugs for any purpose they want to once a drug is approved.  Prozac, on the other hand, is for most people a more stimulating antidepressant, and wellbutrin is the most stimulating of all antidepressants.  Some people who take these for depression who have never had an anxiety problem in their lives get one due to taking these drugs.  It could be the Zoloft was offsetting that -- wellbutrin is often combined with an ssri for those who have weight gain or sexual issues when only on the ssri --but when you stopped the Zoloft, you weren't getting that corresponding anti-anxiety effect and corresponding sedation effect.  So I suppose it could be a potassium issue, and you'll have to wait to find that out, but it is more likely to be a medication effect.  I'd explore this with your psychiatrist.  Hope it all evens out for you.
Have an Answer?

You are reading content posted in the Anxiety Community

Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1595629445
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?